Steroid Drug Withdrawal -Symptoms

Not ready to share? Read other Patient Comments

What symptoms did you experience with steroid drug withdrawal?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white circle:

What are steroid withdrawal symptoms?

Steroid withdrawal symptoms can mimic many other medical problems. Weakness, fatigue, decreased appetite, weight loss, nausea, vomiting, diarrhea (which can lead to fluid and electrolyte abnormalities), and abdominal pain are common. Blood pressure can become too low, leading to dizziness or fainting. Blood sugar levels may drop. Women also may note menstrual changes. Less often, joint pain, muscle aches, fever, mental changes, or elevations of calcium may be noted. Decrease in gastrointestinal contractions can occur, leading to dilation of the intestine (ileus).

Return to Steroid Drug Withdrawal

See what others are saying

Comment from: rowdyirish1, 45-54 Male (Patient) Published: January 20

I was diagnosed with Crohn's disease five years ago and the symptoms were mild for the first four. After a very nasty flare up I went to the clinic and was initially prescribed 80 mg of prednisone tapering to 60 then 40, etc. It has been over a year now and I have bounced back and forth from 20 to 30 mg depending on the severity of symptoms. Every time I tried to get below 20 mg the symptoms became too severe to manage. Finally I was able to get approved for Humira and no longer needed the prednisone. The gastroenterologist told me that prednisone can shorten life expectancy which scared the daylights out of me. I told myself that I was going to get off of prednisone if it killed me. Well, it almost did! After losing faith in the doctor who prescribed the steroid I decided to taper off myself. I went from 20 to 15 with a little nausea and fatigue and then down to 10 with the same results. When I tried to drop from 10 to 5 I thought I was going to die. I experienced horrible fatigue, nausea, acid reflux, gas, headache, joint pain, muscle spasms, chills and fever. At the time I didn't put two and two together because I didn't have much trouble dropping from 20 mg to 10. That last five mg made all the difference in the world. Now I know why they say not to taper off of prednisone without a doctor to advise you. To think that I spent 7 days in agony because of my own stupidity makes it even worse. Trust me when I say you do not want to attempt this without medical supervision.

Was this comment helpful?Yes
Comment from: Savedmylife, 45-54 Female (Patient) Published: February 08

I had a pituitary tumor however surgery couldn't remove it all so I had radiation. This killed all my hormones so I was put on prednisone. After 3 years, thank goodness I changed doctors, as my liver functions were above normal, sugar levels high, blood pressure high, cholesterol high, and gained about 60 pounds. Once I was healthy again he was weaning me off. But since I was on them for over 5 years he had to wean me off slowly. I have been off for 7 months and still feel it. I have had every symptom listed and still get fatigued. It has been a very long journey but I am so healthy now and I know eventually (I hope) I will get my energy back. When I hear the word steroids I just cringe. Stay healthy.

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!